Nevada, 2018Damaging Wind in Nevada, July 21, 2018
July 21, 2018 · NWS LKN · 1 event in 1 county or zone
A thunderstorm produced gusty outflow winds of unknown speed, which destroyed scaffolding in downtown Elko.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced gusty outflow winds of unknown speed, which destroyed scaffolding in downtown Elko.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 21, 1:43 PM PST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 21, 1:43 PM PST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Elko NV
243 PM PDT Sat Jul 21 2018
.SYNOPSIS...Stormy weather today with scattered thunderstorms in
central NV and isolated thunderstorms in north NV. A few
thunderstorms can be strong today producing winds and heavy
rainfall. Stormy weather will continue through the weekend and
into early next week.
&&
.SHORT TERM...Today through Monday. The four corners high
circulation center remains in AZ and NM. This will allow for a
moist southerly flow across NV through the rest of the weekend and
into early next week. This moisture will cause thunderstorms
across NV with scattered storms in central NV and isolated cells
in northern NV. Tomorrow will see the moisture move further north
and westward promoting a larger area of thunderstorms than today.
The moisture is enough that the storms will be wet in nature with
the chance of heavy rainfall. The heavy rains can pose a
flash flood threat with the strongest cores and training storms.
Stronger storms will also pose a wind threat from strong gusty
outflows. Haze from the numerous fires will still linger in the
region through tonight and tomorrow.
.LONG TERM...Sunday night through Friday. Medium range progs are
depicting a large upper level ridge rotating around the 4 corners
region of the United States. This will bring a flow out of the
south with some moisture trying to work its way north. This will
allow showers and thunderstorms to develop. Afternoon high
temperatures will again be above normal with readings in the 90s
and low 100s. Activity is expected to continue through the evening
hours with lows in the 50s and 60s expected.
By Tuesday through the Friday timeframe, the upper level ridge's
circulation will remain somewhat over Arizona. Moisture trapped
under the ridge will get recycled Tuesday and Wednesday afternoon
with storm development waning Thursday and Friday afternoons. As
of now, the above normal temperatures look to continue with
readings in the 90s to 100s each afternoon. Overnight lows will
remain in the 50s and 60s.
&&
.AVIATION...Conditions will generally be VFR through the evening,
with local MVFR conditions possible at KEKO, KELY and KBAM
terminals due to -TSRA with wind gusts to 35-45 knots. With the
possibility of strong wind gusts, temporary reductions to VSBY to
2SM can be expected. Density altitude values of around 8000-8500
feet are expected for Sunday afternoon.
&&
.FIRE WEATHER...Wet thunderstorms are expected today and tomorrow.
Coverage increases through the weekend from central and eastern
Nevada today into most of Nevada Sunday. The thunderstorms will be
scattered in central NV and isolated in northern NV. In addition
to increased coverage RH's rise, and the chance for brief heavy
rains increases, especially over zones 454...455...and 457. These
wet thunderstorms pose a flash flood threat with the strongest
cores and training storms. There is the threat of strong gusty
winds with the thunderstorms with outflows in excess of 45 mph
possible.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/86/86/99
In the hours before
Special weather statement, Jul 21, 2:08 PM PST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Elko NV
308 PM PDT SAT JUL 21 2018
NVZ035-041-212300-
Northeastern Nye County NV-White Pine County NV-
308 PM PDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTH
CENTRAL WHITE PINE COUNTIES UNTIL 400 PM PDT...
At 308 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Lund, moving northeast at 40 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Preston and Lund.
LAT...LON 3868 11496 3868 11500 3861 11500 3859 11502
3867 11523 3909 11504 3898 11473
TIME...MOT...LOC 2208Z 205DEG 33KT 3870 11509
SHSpecial weather statement, Jul 21, 2:09 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Elko NV
309 PM PDT SAT JUL 21 2018
NVZ034-038-039-212300-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
309 PM PDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
400 PM PDT...
At 309 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lamoille, moving east at 20 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Lamoille, Spring Creek, Lee and Lamoille Canyon.
LAT...LON 4054 11559 4073 11571 4090 11537 4061 11513
TIME...MOT...LOC 2209Z 251DEG 19KT 4065 11552
SH
Special weather statement, Jul 21, 2:16 PM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Elko NV
316 PM PDT SAT JUL 21 2018
NVZ038-212300-
Southwest Elko County NV-
316 PM PDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELKO COUNTY UNTIL
400 PM PDT...
At 316 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of South Fork, moving northeast at 20 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
South Fork and Emigrant Mine.
LAT...LON 4053 11593 4062 11603 4079 11578 4063 11563
TIME...MOT...LOC 2216Z 237DEG 16KT 4061 11591
SH
Special weather statement, Jul 21, 2:41 PM PST, 59 minutes before
Special Weather Statement
National Weather Service Elko NV
341 PM PDT SAT JUL 21 2018
NVZ036-038-212330-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
341 PM PDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND CENTRAL
EUREKA COUNTIES UNTIL 430 PM PDT...
At 341 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pine Valley, moving northeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Pine Valley.
LAT...LON 4036 11621 4043 11628 4063 11602 4042 11587
TIME...MOT...LOC 2241Z 244DEG 16KT 4043 11619
SH
Local storm report, Jul 21, 2:47 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG ELKO 40.83N 115.76W
07/21/2018 ELKO NV LAW ENFORCEMENT
SCAFFOLDING COLLAPSED FROM GUSTY OUTFLOW
WINDS BETWEEN 50 TO 55 MPH. NO INJURIES BUT
THE ROADWAY IS BLOCKED. AIRPORT ALSO GUSTED
TO 51 MPH. NWS OFFICE GUSTED TO 43 KNOTS.
&&
94Special weather statement, Jul 21, 2:58 PM PST, 42 minutes before
Special Weather Statement
National Weather Service Elko NV
358 PM PDT SAT JUL 21 2018
NVZ038-212330-
Southwest Elko County NV-
358 PM PDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM
PDT...
At 358 PM PDT, Doppler radar was tracking a strong thunderstorm over
Ryndon, moving east at 20 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Ryndon.
LAT...LON 4092 11562 4100 11567 4113 11545 4098 11537
TIME...MOT...LOC 2258Z 249DEG 19KT 4098 11558
SH
Thunderstorm Wind, Elko
- When
- July 21, 3:40 PM PST to 3:51 PM PST
- Where
- Elko County, 0.52 mi E of Elko
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- Law Enforcement
- Coordinates
- 40.830, -115.760
Scaffolding collapsed from gusty outflow winds between 50 to 55 mph. No injuries, but the roadway was blocked. Elko Airport also gusted to 51 mph and NWS Elko gusted to 49 mph. Blowing dust was also observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Rip Current in North Carolina, July 21, 20181 death · 1 event
- Flash Flooding and Hail in Georgia, July 21, 20183 injured · $914,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Flash Flood in Michigan, July 21, 2018$1.0 million · 1 event
- Flash Flooding and Flooding in Virginia, July 21 to 22, 201844 events
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
- Flood and Hail in Florida, July 21 to 23, 2018$500 · 1 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763698.